Inventiones mathematicae

, Volume 163, Issue 1, pp 1–24 | Cite as

Correlations for pairs of closed geodesics

  • Mark Pollicott
  • Richard Sharp


In this article we consider natural counting problems for closed geodesics on negatively curved surfaces. We present asymptotic estimates for pairs of closed geodesics, the differences of whose lengths lie in a prescribed family of shrinking intervals. Related pair correlation problems have been studied in both Quantum Chaos and number theory.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adler, R., Flatto, L.: Geodesic flows, interval maps, and symbolic dynamics. Bull. Am. Math. Soc. 25, 229–334 (1991)MATHCrossRefGoogle Scholar
  2. 2.
    Aurich, R., Bogomolny, E., Steiner, F.: Periodic orbits on the regular hyperbolic octagon. Physica D 48, 91–101 (1991)MATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Aurich, R., Steiner, F.: On the periodic orbits of a strongly chaotic system. Physica D 32, 451–460 (1988)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Berry, M.: Semiclassical theory of spectral rigidity. Proc. R. Soc. Lond. Ser. A 400, 229–251 (1985)MATHMathSciNetGoogle Scholar
  5. 5.
    Birman, J., Series, C.: Dehn’s algorithm revisited, with applications to simple curves on surfaces. In: Combinatorial group theory and topology (Alta, Utah, 1984). Ann. Math. Stud., vol. 111, pp. 451–478. Princeton, NJ: Princeton University Press 1987Google Scholar
  6. 6.
    Breiman, L.: Probability. Reading, MA: Addison-Wesley 1968Google Scholar
  7. 7.
    Buser, P.: Geometry and spectra of compact Riemann surfaces. In: Progress in Mathematics, vol. 106. Boston: Birkhauser 1992Google Scholar
  8. 8.
    Dolgopyat, D.: On decay of correlations in Anosov flows. Ann. Math. 147, 357–390 (1998)MATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Huber, H.: Zur analytischen Theorie hyperbolischer Raumformen und Bewegungsgruppen. II. Math. Ann. 142, 385–398 (1960)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Katok, A.: Four applications of conformal equivalence to geometry and dynamics. Ergodic Theory Dyn. Syst. 8*, 139–152 (1988)Google Scholar
  11. 11.
    Katok, A., Hasselblatt, B.: Introduction to the modern theory of dynamical systems. In: Encyclopedia of Mathematics and its Applications, vol. 54. Cambridge: Cambridge University Press 1995Google Scholar
  12. 12.
    Katsuda, A., Sunada, T.: Closed orbits in homology classes. Publ. Math., Inst. Hautes Étud. Sci. 71, 5–32 (1990)MATHMathSciNetGoogle Scholar
  13. 13.
    Keating, J.: Periodic orbits, spectral statistics, and the Riemann zeros. In: Supersymmetry and Trace Formulae: Chaos and Disorder, NATO ASI Series, Series B: Physics, Vol. 370, pp 1–17. New York: Kluwer 1999Google Scholar
  14. 14.
    Luo, W., Sarnak, P.: Number variance for arithmetic hyperbolic surfaces. Commun. Math. Phys. 161, 419–432 (1994)CrossRefMATHGoogle Scholar
  15. 15.
    Margulis, G.: Certain applications of ergodic theory to the investigation of manifolds of negative curvature. Funkts. Anal. Prilozh. 3, 89–90 (1969)MATHMathSciNetGoogle Scholar
  16. 16.
    Marklof, J.: On multiplicities in length spectra of arithmetic hyperbolic three-orbifolds. Nonlinearity 9, 517–536 (1996)CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Marklof, J.: Pair correlation densities of inhomogeneous quadratic forms. Ann. Math. 158, 419–471 (2003)MATHMathSciNetGoogle Scholar
  18. 18.
    Montgomery, H.: The pair correlation of zeros of the zeta function. Proc. Symp. Pure Math. 24, 181–193 (1973)MATHGoogle Scholar
  19. 19.
    Parry, W., Pollicott, M.: Zeta functions and the periodic orbit structure of hyperbolic dynamics. Astérisque 187188, 1–268 (1990)Google Scholar
  20. 20.
    Pollicott, M., Sharp: Rates of recurrence for ℤq and ℝq extensions of subshifts of finite type. J. Lond. Math. Soc. 49, 401–416 (1994)MATHMathSciNetGoogle Scholar
  21. 21.
    Postnikov, A.: Introduction to analytic number theory. In: Translations of Mathematical Monographs, Vol. 68. Providence, RI: Am. Math. Soc. 1988Google Scholar
  22. 22.
    Randol, B.: The length spectrum of a Riemann surface is always of unbounded multiplicity. Proc. Am. Math. Soc. 78, 455–456 (1980)MATHMathSciNetCrossRefGoogle Scholar
  23. 23.
    Rudnick, Z., Sarnak, P.: The n-level correlations of zeros of the zeta function. C. R. Acad. Sci., Paris, Sér. I, Math. 319, 1027–1032 (1994)MATHMathSciNetGoogle Scholar
  24. 24.
    Rudnick, Z., Sarnak, P.: The pair correlation function of fractional parts of polynomials. Commun. Math. Phys. 194, 61–70 (1998)CrossRefMATHMathSciNetGoogle Scholar
  25. 25.
    Ruelle, D.: Thermodynamic formalism. New York: Addison-Wesley 1978Google Scholar
  26. 26.
    Ruelle, D.: An extension of the theory of Fredholm determinants. Publ. Math., Inst. Hautes Études Sci. 72, 175–193 (1990)MATHMathSciNetCrossRefGoogle Scholar
  27. 27.
    Sarnak, P.: Class numbers of indefinite binary quadratic forms. J. Number Theory 15, 229–247 (1982)CrossRefMATHMathSciNetGoogle Scholar
  28. 28.
    Series, C.: Symbolic dynamics for geodesic flows. Acta Math. 146, 103–128 (1981)MATHMathSciNetGoogle Scholar
  29. 29.
    Series, C.: The infinite word problem and limit sets in Fuchsian groups. Ergodic Theory Dyn. Syst. 1, 337–360 (1981)MATHMathSciNetCrossRefGoogle Scholar
  30. 30.
    Series, C.: Geometrical Markov coding of geodesics on surfaces of constant negative curvature. Ergodic Theory Dyn. Syst. 6, 601–625 (1986)MATHMathSciNetGoogle Scholar
  31. 31.
    Series, C.: Geometrical methods of symbolic coding. In: Ergodic theory, symbolic dynamics, and hyperbolic spaces (Trieste, 1989), ed. by T. Bedford, M. Keane, C. Series, pp. 125–151. Oxford: Oxford University Press 1991Google Scholar
  32. 32.
    Stephenson, G.: Mathematical methods for science students. London: Longman 1961Google Scholar
  33. 33.
    Walters, P.: An introduction to ergodic theory. In: Graduate Texts in Mathematics, vol. 79. New York, Berlin: Springer 1982Google Scholar

Copyright information

© Springer-Verlag 2005

Authors and Affiliations

  • Mark Pollicott
    • 1
  • Richard Sharp
    • 2
  1. 1.Department of MathematicsWarwick UniversityCoventryUK
  2. 2.Department of MathematicsUniversity of ManchesterManchesterUK

Personalised recommendations